- Side effects of sleeping pills vary by medication and different people respond differently to them.
- The most common side effects of sleep medications include drowsiness, difficulty with movement, and impaired focus the next day.
- Consult a doctor right away if you develop severe side effects, like sleepwalking, allergic reactions, or dependence on the medication.
Many people take sleeping pills to relieve short-term stress, jet lag, or another temporary issue that’s interfering with their sleep at night. But, are sleeping pills safe?
Prescription sleeping medication can be habit-forming and many side effects are undesirable. Even over-the-counter medications can have side effects. Therefore, it’s important to understand how they work and what side effects you can expect.
What Are the Side Effects of Sleep Medication?
Potential side effects vary by medication , but you may experience one or more of the following when taking sleeping pills:
- Burning or tingling sensation in the hands, arms, feet, or legs
- Constipation or diarrhea
- Dizziness, lightheadedness, or impaired balance
- Drowsiness during the day
- Dry mouth or throat
- Gas, heartburn, stomach pain, nausea, or change in appetite
- Mental impairment the following day
- Difficulty paying attention or remembering things
- Uncontrollable shaking
- Weird dreams or nightmares
The “hangover” effect is one of the most common side effects of sleep medications like benzodiazepines, sedative hypnotics and zopiclone . This term refers to side effects like drowsiness, difficulty with balance or motor coordination, and impaired focus or memory. For example, sleeping pills can impact your driving the morning after you take them.
Are the Side Effects of Sleeping Pills Dangerous?
Any of the above side effects can be dangerous, and some side effects should cause immediate concern. These include parasomnias, allergic reactions, and dependence or abuse of the medication.
The most common parasomnias associated with sleep aids are sleep walking, sleep talking, sleep eating, and sleep driving. It can even increase vivid dreams/nightmares and night terrors. These behaviors can be more common with increased dosage, so it’s important to only take the medication exactly as prescribed by your doctor.
As with any medication, you could also have an allergic reaction to sleeping pills. If you are having an allergic reaction , you may notice one or more of the following side effects. Stop taking the medication and see a doctor immediately.
- Blurred vision
- Chest pain or shortness of breath
- Difficulty breathing or swallowing
- Itching, rash, or Hives
- Irregular or pounding heartbeat
- Sensation of your throat closing up
- Swelling up of your eyes, lips, face, tongue, or throat
While most sleeping pills are designed just for short-term use (a number of weeks or less), some people may continue to use them on a longer-term basis. With longer-term use, you increase your risk of developing a tolerance . When this happens, some people end up increasing their dosage or abusing the sleeping pill, which results in more problematic side effects. Many times, a sleeping pill could be a band-aid over another underlying issue causing insomnia.
What Should I Do if I Experience Side Effects?
If you notice severe or dangerous side effects, consult your doctor immediately.
If you notice more mild side effects, you should still speak to your doctor as soon as possible. They may be able to suggest a lower dose, a different medication, or a plan for slowly weaning off the medication.
Know that rebound insomnia can occur when you stop using prescription sleep aids, especially if you stop cold-turkey. It can also happen as you’re gradually lowering your dosage. Rebound insomnia can feel even more frustrating than your original insomnia, as you may experience vivid dreams, nightmares, and anxiety. If you experience this, talk to your doctor. They may suggest lowering your dose more gradually or placing you on a different medication.
“There are many layers to understanding the causes of insomnia, and taking a sleeping pill is many times not the cure all. Sometimes, taking a sleeping pill may in fact worsen insomnia long term. It is important for your doctor to obtain a full history before they consider a sleep medication.”
Dr. Lulu Guo, Sleep Physician
Questions To Ask Your Doctor About Sleep Aids and Side Effects
If you are considering taking sleep medication, always consult your doctor and explain your situation in detail. Tell them what kind of sleep issues you’ve been having, when they started, and how frequently you experience them. This information can help them prescribe an appropriate treatment plan to relieve your sleep issues.
Regarding medication side effects, consider asking your doctor these questions:
- What types of sleep medication would be safe for me?
- How often should I take this medication, and at what time of day?
- How should I take the medication? Should I drink water or eat food at the same time, or before?
- Are there any activities I should avoid after taking the medication, such as driving?
- How long should I take this medication?
- What side effects can I expect from this medication?
- What side effects should I be concerned about, or cause me to stop taking the medication?
If you’re consistently having trouble falling or staying asleep, talk to your doctor. Behavior and lifestyle changes, in addition to cognitive behavioral therapy, can help. If an underlying issue is behind insomnia, be it a health condition or a sleep disorder, treating that can resolve or improve your insomnia.
Medical Disclaimer: The content on this page should not be taken as medical advice or used as a recommendation for any specific treatment or medication. Always consult your doctor before taking a new medication or changing your current treatment.
- 94% of us drink caffeinated beverages, but just how problematic is caffeine for your sleep?
- Three-quarters of people with sleep apnea travel with their CPAP machines. Here’s how.
- Global prevalence of sleep aid use in students with insomnia
- Older adults who take sleep aids for are at a higher risk for car accidents